Ask Health Experts and Get Answers to Your Health Question ASAP
Do you any other medical problems such as flu or infection at this time?
Ok. A ring like rash with central clearing and some associated pain can be erythema multiforme.
This can be caused by an allergy, including drug reactions, or an underlying medical problems such as infection or autoimmune problems. In your case, this may be related to lupus or Sjogren;s flare.
It happens to both sides at the same time
And recently spread to my elbows which is not a closed ring
That does not change my impression. Generally the treatment consists of treating the underlying disease or removing any offending drug.
Also, it is not scaley, does not look like a hive nor does it form nodules
Hives is very different from erythema multiforme.
Additionally the link you provided shows that a biopsy is a primary test for determining this type of reaction
Yes, it is the only way to confirm. Many times diagnosis is made clinically and biopsy is done for complicated cases of when diagnosis is in doubt. With your history of autoimmune disease, biopsy is reasonable.
I have had 2 biopsy performed and they are unable to determine the reaction. As it stands 14 pathologists have seen my slides
That is quite remarkable. I wonder if your autoimmune disease history is affecting the microscopic appearance of the lesions. Have you been offered any treatment so far?
I currently take chloroquine and ibuprofin as my primary treament
The 2 biopsy also were not similar yet the physical appearance of the 2 rashes was identical.
I see. You have also listed prednisone as one of the treatments in original question. Did that help?
Yes the first time the rash appeared but not the second
Ok. Response to steroids is typical of immune mediated rash. Erythema multiforme and lupus related rash would be my considerations.
The last thing was I had an ANA blood test during my last outbreak and showed 1:1280 positive
Pretty high levels. But not unusual with your lupus and Sjogren's.
The only other thing I would add is if there was any new medication started recently or even an old one, changing or discontinuing some of your medications can be tried.
Currently no changes in medication other than doxiclyclene as they thought it might've been lyme disease
but I haven't had that in 4 months now and that was only given to me when I experienced the rash the first time
The chloroquine is new?
Been on that for 2 years
Dosage went from 750 to 1000mg a week about 11 months ago
Less likely to be that, but let me look it up for a minute.
Apparently chloroquine is known to cause erythema multiforme, although only rarely. This may be a dose related effect. Your dose is significantly higher than average dose.
I would definitely keep this in my differential diagnosis. You can discuss this with your dermatologist.
I hope this was somewhat helpful, and that you feel better soon.
Thanks, XXXXX XXXXX the information
You are most welcome. Please do click "accept" and rate so I get credit.